Approximation mit splinefunktionen und quadraturformeln

  • H. Strauß
Conference paper
Part of the Lecture Notes in Mathematics book series (LNM, volume 501)


This paper is concerned with the problem of approximating functions in the L1-norm by spline functions with fixed and free knots and its applications to the approximation of linear functionals. For this best L1-approximation characterizations are given which involve perfect splines. In addition, one-sided approximation is studied in more detail. The results are used to give another proof of the existence of a monospline with maximal number of zeros.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Barrodale I.: On computing best L1 approximations. In: Approximation theory (edit. by A. Talbot), London-New York, Academic Press 1970.Google Scholar
  2. [2]
    Bojanic R. and R. DeVore: On polynomials of best one-sided approximation, L'Enseignement Math. 12 (1966), 139–144.MathSciNetzbMATHGoogle Scholar
  3. [3]
    De Boor C.: A remark concerning perfect splines, Bull. Amer. Math. Soc. 80 (1974), 724–727.MathSciNetCrossRefzbMATHGoogle Scholar
  4. [4]
    Braess D.: Chebyshev Approximation by Spline Functions with free knots, Num. Math. 17 (1971), 357–366.MathSciNetCrossRefzbMATHGoogle Scholar
  5. [5]
    Brosowski B.: Nichtlineare Approximation in normierten Vektorräumen, In “Abstract Spaces and Approximation”, ISNM 10, 140–159, Birkhäuser-Verlag, 1970.Google Scholar
  6. [6]
    Cavaretta A. S., Jr.: On Cardinal Perfect Splines of Least Sup-Norm on the Real Axis, J. Approx. Theory 8 (1973), 285–303.MathSciNetCrossRefzbMATHGoogle Scholar
  7. [7]
    Curry K. B. and I. J. Schoenberg: On spline distributions and their limits: The Polya distribution functions, Bull. Amer. Math. Soc. 53 (1947), 1114.Google Scholar
  8. [8]
    DeVore R.: One-sided approximation of functions, J. Approx. Theory 1 (1968), 11–25.MathSciNetCrossRefzbMATHGoogle Scholar
  9. [9]
    Elsner L.: Ein Optimierungsproblem der Analysis, Bericht 018 des Instituts für Angewandte Mathematik I, Erlangen.Google Scholar
  10. [10]
    Favard J.: Sur l'interpolation, J. Math. Pures Appl. (9) 19 (1940), 281–306.MathSciNetzbMATHGoogle Scholar
  11. [11]
    Glaeser G.: Prolongement extrémal de fonctions différentiables d'une variable, J. Approx. Theory 8 (1973), 249–261.MathSciNetCrossRefzbMATHGoogle Scholar
  12. [12]
    Handscomb D. C.: Characterization of best spline approximations with free knots, In: Approximation Theory (edit. by A. Talbot), London-New York, Academic Press 1970.Google Scholar
  13. [13]
    Hobby C. R. and J. R. Rice: A moment problem in L1 approximation, Proceed. Amer. Math. Soc., 16 (1965), 665–670.MathSciNetzbMATHGoogle Scholar
  14. [14]
    Jetter K.: Splines und optimale Quadraturformeln, Dissertation Tübingen, 1973.Google Scholar
  15. [15]
    Karlin S.: Total Positivity, Stanford University Press, Stanford, California, 1968zbMATHGoogle Scholar
  16. [16]
    -: Best quadrature formulas and interpolation by splines satisfying boundary conditions. In: Approximations with special emphasis on spline functions, ed. by I.J. Schoenberg, 447–466. Academic Press, New York, 1969.Google Scholar
  17. [17]
    -: The fundamental theorem of algebra for monosplines satisfying certain boundary conditions and applications to optimal quadrature formulas. In: Approximations with special emphasis on spline functions, ed. by I.J. Schoenberg, 467–484. Academic Press, New York, 1969.Google Scholar
  18. [18]
    -: Best quadrature formulas and splines, J. Approx. Theory 4 (1971), 59–90.MathSciNetCrossRefzbMATHGoogle Scholar
  19. [19]
    -: Some variational problems on certain Sobolev spaces and perfect splines, Bull. Amer. Math. Soc., 79 (1973), 124–128.MathSciNetCrossRefzbMATHGoogle Scholar
  20. [20]
    Karlin S. and C. Micchelli: The fundamental theorem of algebra for monosplines satisfying boundary conditions, Israel J. Math. 11 (1972), 405–451.MathSciNetCrossRefzbMATHGoogle Scholar
  21. [21]
    Karlin S. and L. Schumaker: The fundamental theorem of algebra for Tchebyscheffian monosplines, J. Analyse Math. 20 (1967), 233–270.MathSciNetCrossRefzbMATHGoogle Scholar
  22. [22]
    Kripke B. R. and T. J. Rivlin: Approximation in the metric L1 (X, μ), Trans. Amer. Math. Soc. 119 (1965), 101–122.MathSciNetzbMATHGoogle Scholar
  23. [23]
    Meinardus G.: Approximation von Funktionen und ihre numerische Behandlung, Berlin-Heidelberg-New York, 1964.Google Scholar
  24. [24]
    Micchelli C.A.: Some minimum problem for spline functions to quadrature formulas. In: Approximation Theory (edit. by G. Lorentz) London-New York, Academic Press, 1973.Google Scholar
  25. [25]
    -: Best quadrature formulas at equally spaced nodes, J. Math. Anal. Applic., 47 (1974) 232–249.MathSciNetCrossRefzbMATHGoogle Scholar
  26. [26]
    Micchelli C.A. and T.J. Rivlin: Quadrature Formulae and Hermite-Birkhoff Interpolation, Advances in Math. 11 (1973), 93–112.MathSciNetCrossRefzbMATHGoogle Scholar
  27. [27]
    Nörlund N. E.: “Vorlesungen über Differenzenrechnung”, Springer-Verlag, Berlin 1924.CrossRefzbMATHGoogle Scholar
  28. [28]
    Rice J. R.: “The Approximation of Functions”, Addison-Wesley, vol. I 1964, vol. II 1969.Google Scholar
  29. [29]
    Schmeisser, G.: Optimale Quadraturformeln mit semidefiniten Kernen, Num. Math. 20 (1973), 32–53.MathSciNetCrossRefzbMATHGoogle Scholar
  30. [30]
    Schoenberg, I.J.: On best approximations of linear operators, Nederl. Akad. Wetensch. Indag. Math. 26 (1964), 155–163.MathSciNetCrossRefzbMATHGoogle Scholar
  31. [31]
    On monosplines of least deviation and best quadrature formulae, J. Siam Numer. Anal. Ser. B 2 (1965), 144–170.MathSciNetzbMATHGoogle Scholar
  32. [32]
    On monosplines of least square deviation and best quadrature formulae II, J. Siam Numer. Anal. 3 (1966), 321–328.MathSciNetCrossRefzbMATHGoogle Scholar
  33. [33]
    Monosplines and quadrature formulae. In: Theory and applications of spline functions, ed. by T.N.E. Greville, New York, Academ. Press 1969, 157–207.Google Scholar
  34. [34]
    A second look at approximate quadrature formulae and spline interpolation, Advances in Math. 4 (1970), 277–300.MathSciNetCrossRefzbMATHGoogle Scholar
  35. [35]
    The perfect B-splines and a time optimal control problem, Israel J. Math. 8 (1971) 261–275.MathSciNetCrossRefzbMATHGoogle Scholar
  36. [36]
    Schumaker, L.: Uniform Approximation by Tchebycheffian spline functions, J. Math. Mech. 18 (1968) 369–378.MathSciNetzbMATHGoogle Scholar
  37. [37]
    Uniform approximation by chebyshev spline functions II: free knots, Siam J. Numer. Anal. 5 (1968), 647–656.MathSciNetCrossRefzbMATHGoogle Scholar
  38. [38]
    Strauss H.: L1-Approximation mit Splinefunktionen, ISNM 26, Birkhäuser-Verlag, 1975.Google Scholar
  39. [39]
    Strauss H.: Eindeutigkeit bei der gleichmäßigen Approximation mit Tschebyscheffschen Splinefunktionen, erscheint in Journ. Approx. Theory.Google Scholar
  40. [40]
    Strauss, H.: Nichtlineare L1-Approximation, Bericht 020 des Instituts für Angewandte Mathematik I, Erlangen, 1973.Google Scholar
  41. [41]
    Strauss H.: Approximation mit Splinefunktionen und Anwendungen auf die Approximation linearer Funktionale, Bericht 023 des Instituts für Angewandte Mathematik I, Erlangen, 1975.Google Scholar
  42. [42]
    Micchelli C.A. and A. Pinkus: Moment theory for weak chebyshev systems with applications to monosplines, quadratur formulae and best one-sided L1-approximation by spline functions with fixed knots.Google Scholar

Copyright information

© Springer-Verlag 1976

Authors and Affiliations

  • H. Strauß
    • 1
  1. 1.Institut für Angewandte Mathematik der Universität Erlangen-NürnbergErlangen

Personalised recommendations